Skip to main content

The risk of delirium and falls or fractures with the use of overactive bladder anticholinergic medications

Welk B, Etaby K, McArthur E, Chou Q. Neurourol Urodyn. 2022; 41(1):348-56. Epub 2021 Oct 31. DOI: https://doi.org/10.1002/nau.24827


Objective — To determine if overactive bladder anticholinergic (OAB) anticholinergics have an increased risk of delirium or falls/fractures relative to OAB beta-3 agonist medications.

Methods — This was a retrospective, cohort study using linked administrative data from the universal healthcare system of Ontario, Canada. Participants were all residents >66 years of age who newly initiated an OAB medication between January 2016 and March 2020. Coprimary outcomes were evidence of a hospital visit with delirium, or for a fall/fracture. We used matching weights to make the three exposure groups (beta-3 agonist, oxybutynin, or newer OAB anticholinergics) comparable across 82 baseline characteristics. We examined both the risk during the first 30 days (logistic regression) and the risk during continuous usage (proportional hazards).

Results — We identified 103 024 older adults who started OAB medications. With matching weights, all measured variables were similar. The 30-day incidence of delirium was 0.31%, and fall/fracture was 1.07%; there was no significantly increased risk of either delirium (oxybutynin users OR 1.28 [95% CI 0.84-1.96], newer OAB anticholinergic users OR 0.92 [95% CI 0.58-1.46]) or falls/fractures (oxybutynin users OR 1.19 [95% CI 0.95-1.49], newer OAB anticholinergic users OR 1.14 [95% CI 0.91-1.43]) compared to beta-3 agonist users. With continuous usage, there was an increased HR of delirium among users of newer anticholinergics (HR 1.13, 95% CI 1.02-1.26) and an increased HR for fall/fracture among oxybutynin users (HR 1.13, 95% CI 1.02-1.24).

Conclusions — Compared to beta-3 agonists, the continuous use of oxybutynin is associated with a significantly increased risk of fall/fracture, and newer OAB anticholinergics are associated with a significantly increased risk of delirium.

×